Jump to content
CrazyBoards.org

Tardive Dyskinesisia


Recommended Posts

Reba, from NINDS:

http://www.ninds.nih.gov/disorders/tardive/tardive.htm

What is Tardive Dyskinesia?

Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may appear as though the patient is playing an invisible guitar or piano.

Is there any treatment?

There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.

What is the prognosis?

Symptoms of tardive dyskinesia may remain long after discontinuation of neuroleptic drugs; however, with careful management, some symptoms may improve and/or disappear with time.

What research is being done?

The NINDS conducts and supports a broad range of research on movement disorders including tardive dyskinesia. The goals of this research are to improve understanding of these disorders and to discover ways to treat, prevent, and, ultimately, cure them.

Reba don't panic until you see the doctor. It still may just be a side effect of one of the meds.

Link to comment
Share on other sites

Keep in mind that there are many forms of EPS with TD being the most severe. In trials there was a 6% rate of EPS with abilify, none TD.

From rxlist:

Extrapyramidal Symptoms

In the short-term, placebo-controlled trials of schizophrenia, the incidence of reported EPS for aripiprazole-treated patients was 6% vs. 6% for placebo. In the short-term, placebo-controlled trials in bipolar mania, the incidence of reported EPS-related events excluding events related to akathisia for aripiprazole-treated patients was 17% vs. 12% for placebo. In the short-term, placebo-controlled trials in bipolar mania, the incidence of akathisia-related events for aripiprazole-treated patients was 15% vs. 4% for placebo. Objectively collected data from those trials was collected on the Simpson Angus Rating Scale (for EPS), the Barnes Akathisia Scale (for akathisia) and the Assessments of Involuntary Movement Scales (for dyskinesias). In the schizophrenia trials, the objectively collected data did not show a difference between aripiprazole and placebo, with the exception of the Barnes Akathisia Scale (aripiprazole, 0.08; placebo, -0.05). In the bipolar mania trials, the Simpson Angus Rating Scale and the Barnes Akathisia Scale showed a significant difference between aripiprazole and placebo (aripiprazole, 0.61; placebo, 0.03 and aripiprazole, 0.25; placebo, -0.06). Changes in the Assessments of Involuntary Movement Scales were similar for the aripiprazole and placebo groups.

Similarly, in a long-term (26-week), placebo-controlled trial of schizophrenia, objectively collected data on the Simpson Angus Rating Scale (for EPS), the Barnes Akathisia Scale (for akathisia), and the Assessments of Involuntary Movement Scales (for dyskinesias) did not show a difference between aripiprazole and placebo.

So dyskenesias are unlikely by the look of this.

In longer term trials there is evidence of mild tremmor.

Adverse Events in Long-Term, Double-Blind, Placebo-Controlled Trials

The adverse events reported in a 26-week, double-blind trial comparing ABILIFY (aripiprazole) and placebo in patients with schizophrenia were generally consistent with those reported in the short-term, placebo-controlled trials, except for a higher incidence of tremor [9% (13/153) for ABILIFY vs. 1% (2/153) for placebo]. In this study, the majority of the cases of tremor were of mild intensity (9/13 mild and 4/13 moderate), occurred early in therapy (9/13

Link to comment
Share on other sites

My limited knowledge of TD is that it is most common in long term use of older meds. Like 60's and 70's old. My husband was on a couple that had the potential of TD. He was on them (two of them) for many years. No TD, or any signs of it. Of course we are all different.

I didn't look at your meds, but VE sounds like he's the one to answer this, or, uh, a doctor.

Breeze

Link to comment
Share on other sites

Keep in mind that there are many forms of EPS with TD being the most severe. In trials there was a 6% rate of EPS with abilify, none TD.

The trial population was limited to schizophrenia patients. A higher-than-average presumed dopamine

availability might skew the risk downward compared to a bipolar or autistic population. Also, the trial

was only 23 weeks. For the purpose of reasonable practicality that is way long-term... but one

would think a higher risk accrues with much-longer-term use out in the wild.

(All those now thinking, "Oh no! I'm going to turn into a statue! Yikes!" raise your hand. Now use said

hand to go look for a "chill pill")

I can think of several things that overlap with symptoms with the low end of EPS. That 6% could be an

over-estimate, balancing things out. Or not. YMMV.

Also, my impression is that in the absence of severe over-medication the symptoms of EPS appear and

sllooowllyy worsen even with the major tranqs. For anything but schizophrenia most people would be

telling their doctor "I can't TAKE this" and be put on another med long before TD sets in. (With schizophrenia,

the doctor knows to watch the patient and work to avoid it if possible)

I think VE is on-target re: alcohol. It just doesn't play nice with the more squirrelly crazy meds.

Link to comment
Share on other sites

Zyprexa gave me one hell of an EPS-induced tremor, which many times caused sugar to fly all over the kitchen countertop of the apartment in San Jose I used to live in while I was attempting to make coffee.

Then again, it also gave me incredibly severe akathisia. Not that "inner sense of restlessness" crap you see it trivialized as in the DSM, I mean utter sense of terror, panic, and fear 24/7, and having a minute feel like a century, and a workday like a geological aeon. No fun. This indirectly explains why I no longer live in San Jose.

But yeah, in agreeance (for once) with null, giving these meds to non-'hyperdopaminergics' might be asking for it. I've frustrated at least a couple of PDocs telling them to NOT put me on an AAP for BPII prophylaxis, despite their repeated insistencies.

Damn, I need more dopamine...

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...